Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Binghamton, NY

January 19, 2012Seneca County, Yates County, New York

NWS Binghamton, NY issued this special weather statement at Jan 19, 2012, 7:26 PM EST for Seneca County, Yates County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2012, 7:26 PM EST (00:26 UTC)
Expired
Jan 19, 2012, 8:30 PM EST
In force
64 min
Issued by
NWS Binghamton, NY

Counties Seneca County, NY, Yates County, NY

The radar

The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2012-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2012-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS81 KBGM 200026
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EST THU JAN 19 2012

NYZ015-016-022-200130-
SENECA NY-STEUBEN NY-YATES NY-
726 PM EST THU JAN 19 2012

...A SNOW SQUALL WILL AFFECT NORTHWESTERN STEUBEN...WEST CENTRAL
SENECA AND YATES COUNTIES...

* AT 719 PM EST...A SNOW SQUALL WAS ALONG A LINE FROM 11 MILES 
NORTH   OF CANANDAIGUA TO 12 MILES SOUTH OF GENESEO MOVING SOUTHEAST 
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SNOW SQUALL. THE SNOW 
AND BLOWING SNOW WILL RAPIDLY DROP VISIBILITIES TO LESS THAN A 
QUARTER OF A MILE

THIS SNOW SQUALL WILL BE NEAR...
  WAYLAND AND PERKINSVILLE AT 750 PM...
  VINE VALLEY AND SOUTH DANSVILLE AT 800 PM...
  ATLANTA AT 805 PM...
  MIDDLESEX AT 810 PM...
  BORDER CITY AND COHOCTON AT 815 PM...
  POTTER AND ITALY AT 820 PM...
  ITALY HILL AND BENTON AT 825 PM...
  BELLONA STN AND HORNELL AT 830 PM...

USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS
POTENTIALLY DANGEROUS SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

LAT...LON 4253 7773 4254 7767 4259 7766 4258 7737
      4271 7736 4277 7731 4277 7699 4287 7699
      4293 7696 4277 7681 4230 7745 4217 7775

$$

EMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jan 19, 6:58 PM EST, 28 minutes earlier.

Area forecast discussion, Jan 19, 6:58 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EST THU JAN 19 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SNOW SQUALLS TO THE REGION TONIGHT AND
EARLY FRIDAY MORNING. FRIDAY NIGHT, A STRONGER STORM WILL MOVE
THROUGH THE MID ATLANTIC STATES. THIS STORM WILL BRING MODERATE
ACCUMULATING SNOW TO THE SOUTHERN TIER AND CATSKILLS OF NEW YORK,
AND NORTHEASTERN PENNSYLVANIA.

&&

.NEAR TERM /THROUGH FRIDAY/...
EVENT #1 IS VISIBLE ON RADAR, WITH BUF SHOWING ENHANCED RETURNS
OVER THE WESTERN EDGE OF LAKE ONTARIO. THIS SHARP COLD FRONT IS
WELL DEPICTED BY THE LATEST RUC13 LOW LEVEL LAPSE RATES, AND WE
ARE USING THIS MESOSCALE MODEL TO FORECAST A POTENTIAL SQUALL
MOVING THROUGH THE FINGER LAKES AND CENTRAL SOUTHERN TIER BY 2-4Z.

BASED ON CURRENT RADAR UPSTREAM AND THE STEEP LAPSE RATES, I CAN
SEE A QUICK INCH OR TWO FROM THIS SQUALL ALONE BEING POSSIBLE. WE
WILL NEED TO CONTINUE TO MONITOR THIS FOR A POTENTIAL SPS TONIGHT.

ONCE THE COLD FRONT MOVES THROUGH, WINDS SHIFT OFF THE LAKE
OVERNIGHT AND BRING A SOLID 2 TO 4 INCHES OF ADDITIONAL SNOW TO
NORTHERN ONEIDA.

NOW BELIEVE THE BAND WILL AFFECT EXTREME NORTHERN ONONDAGA,
NORTHWESTERN MADISON, AND SOUTHWESTERN ONEIDA WITH 1 TO 3 INCHES
OF SNOW. THIS ON TOP OF THE 1 TO 2 INCHES OF SYNOPTIC SNOWFALL
JUSTIFIES AN ADVISORY, THOUGH ONLY A SMALL PORTION OF THE NEW
ADVISORY COUNTIES WILL BE AFFECTED.

A COMBINATION OF SHEAR AND DECREASING LAPSE RATES IN ASSOCIATION
WITH FAST APPROACHING ANTICYCLONE WILL KILL OFF THE LAKE MACHINE
BY MID MORNING. A FEW LIGHT SNOW SHOWERS MAY PERSIST INTO EARLY
AFTERNOON, BUT THE ADVISORY WILL NO LONGER BE NEEDED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
EVENT #2 HAS A STORM SYSTEM SLIDING THROUGH THE MID ATLANTIC
REGION FRIDAY NIGHT INTO SATURDAY. GFS REMAINS THE QUICKEST TO
MOVE SNOW IN FRIDAY EVENING, WITH THE EURO AND NAM A FEW HOURS
SLOWER. HOWEVER THERE IS GOOD AGREEMENT IN STORM TRACK, STRENGTH,
AND QPF.

THE MODELS WERE COLDER THIS MORNING, BUT THE TREND ALL WINTER HAS
BEEN FOR THE MODELS TO BRING THE STORM CENTERS TO THE NORTH IN THE
FINAL RUNS, WITH WARM AIR ENCROACHING FROM THE SOUTH. THERE ARE
SOME HINTS THAT SOME SLEET COULD MIX IN WITH THE SNOW OVER OUR FAR
SOUTHERN FA, BUT RIGHT NOW THE MODEL SOUNDINGS ARE MOST INDICATIVE
OF SNOW.

THE MODEL QPF LOOKS A LITTLE ON THE HIGH SIDE. HOWEVER EVEN WITH A
REDUCTION IN QPF WE ARE VERY CLOSE TO ADVISORY ACCUMS OVER THE
SOUTHERN THIRD OF THE FA.

THE STORM PULLS OUT QUICKEST ON THE GFS, WITH THE EURO AND NAM
AGAIN A FEW HOURS SLOWER. EITHER WAY THE EVENT SHOULD BE DONE BY
LATE AFTERNOON SATURDAY, IF NOT SOONER. WINDS SHIFT AROUND TO A
NORTHEASTERLY DIRECTION, SO IT DOES NOT APPEAR AS THOUGH OUR FA
WILL BE DEALING WITH POST EVENT LAKE SNOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 PM UPDATE...
HGTS BLD SUN NGT WITH MID AND LL WAA AHD OF A WRN LAKES LOW. LGT
PCPN SEEM PSBL WITH MUCH UNCERTAINTY ABT THE TEMP PROFILE. MIXED
PCPN SEEMS LIKELY WITH SFC TEMPS NEAR OR BLO FRZG...SO SOME FRZG
RAIN PSBL. LOW MVES SLWLY EAST AS AN OCCLUDED FNT RACES EWRD THRU
THE OH VLY AND WRN NY. TIMING PUSHES THE FNT THRU THE AREA MON
EVE...BUT WITH MODIFIED COLD AIR PUSHING IN FROM THE SW...DO NOT
XPCT A DRAMATIC TEMP DROP LATE MON INTO TUE. UPR LOW LIFTS NORTH
TUE AS THE TROF AXIS PASSES. AIR IS JUST NOT THAT COLD WITH H8
TEMPS FCSTD IN THE -6C TO -8C RANGE. XPCT SOME MOISTURE WITH THE
UPR TROF AND SOME MRGNL LE SNOW SHWRS INTO WED. LATE WED A SFC HI
OVER THE OH VLY BLDS IN BUT WITH ZONAL FLOW OVER THE FCST
AREA...TEMPS RATHER NEUTRAL AND WITH A WEAK SFC TROF AND APRCHG
WC...JUST SOME LGT PCPN IN THE AREA FOR THE END OF THE PD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
630 PM UPDATE...
COLD FRONT IN WRN NY WILL CROSS THROUGH THE TAF SITES BETWEEN 2
AND 5Z. WITH THIS WILL BE IFR MODERATE SNOW FOR UP TO AN HOUR.
AHEAD OF THIS FRONT IS SOME MVFR VSBY AND CIG SNOW SHOWERS.
BEHIND THE FRONT WILL BE LAKE EFFECT FOR CENTRAL NY. RME SHOULD
STAY WITH MVFR/IFR CONDITIONS MOST OF THE NIGHT. THIS SINGLE BAND
WILL SHIFT SOUTH THROUGH SYR BETWEEN 9 AND 15Z. ITH AND BGM SHOULD
HAVE SOME MVFR CONDITIONS IN LIGHT SNOW SHOWERS OFF OF LAKE
ONTARIO AND THE FINGER LAKES LATE TONIGHT AND FRIDAY MORNING. HIGH
PRESSURE WILL BUILD IN DURING THE AFTN SHUTTING DOWN THE LAKE
EFFECT AND RETURNING ALL SITES TO VFR BY 19Z AND REMAINING VFR
THROUGH MOST OF THE EVENING.

S WINDS AT 5 TO 10 KTS SHIFTING TO SW JUST AHEAD OF THE FRONT THEN
TO THE W AND NW BEHIND THE FRONT. LATE FRI AFTN WINDS WILL BECOME
LIGHT AND VARIABLE.

.OUTLOOK...

FRI NGT...VFR BECOMING IFR AFTER MIDNIGHT WITH WIDESPREAD SNOW
MOVES IN.

SAT...IFR IN SNOW DURING THE MORNING IMPROVING TO VFR DURING THE
AFTN.

SAT NGT AND SUN...MAINLY VFR.

SUN NGT TO MON NGT..MVFR POSSIBLE IN RAIN OR SNOW.

TUE...MVFR IN SNOW SHWRS

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WINTER WEATHER ADVISORY UNTIL 11 AM EST FRIDAY FOR NYZ018-036-
     037.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR NYZ009.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...TAC
Hazardous weather outlook, Jan 19, 3:12 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EST THU JAN 19 2012

NYZ009-202015-
NORTHERN ONEIDA-
312 PM EST THU JAN 19 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ018-036-037-202015-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
312 PM EST THU JAN 19 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-023-025-044>046-202015-
YATES-SENECA-SOUTHERN CAYUGA-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-
OTSEGO-
312 PM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-202015-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
312 PM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STORM SYSTEM SLIDING THROUGH THE MID ATLANTIC WILL BRING SNOW TO
THE REGION FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. EARLY
INDICATIONS CALL FOR 2 TO 4 INCHES OF SNOW OVER NORTHEASTERN
PENNSYLVANIA AND THE LOWER CATSKILLS, WITH 1 TO 3 INCHES TO THE
NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Special weather statement, Jan 19, 7:26 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EST THU JAN 19 2012

NYZ015-016-022-200130-
SENECA NY-STEUBEN NY-YATES NY-
726 PM EST THU JAN 19 2012

...A SNOW SQUALL WILL AFFECT NORTHWESTERN STEUBEN...WEST CENTRAL
SENECA AND YATES COUNTIES...

* AT 719 PM EST...A SNOW SQUALL WAS ALONG A LINE FROM 11 MILES
NORTH   OF CANANDAIGUA TO 12 MILES SOUTH OF GENESEO MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SNOW SQUALL. THE SNOW
AND BLOWING SNOW WILL RAPIDLY DROP VISIBILITIES TO LESS THAN A
QUARTER OF A MILE

THIS SNOW SQUALL WILL BE NEAR...
  WAYLAND AND PERKINSVILLE AT 750 PM...
  VINE VALLEY AND SOUTH DANSVILLE AT 800 PM...
  ATLANTA AT 805 PM...
  MIDDLESEX AT 810 PM...
  BORDER CITY AND COHOCTON AT 815 PM...
  POTTER AND ITALY AT 820 PM...
  ITALY HILL AND BENTON AT 825 PM...
  BELLONA STN AND HORNELL AT 830 PM...

USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS
POTENTIALLY DANGEROUS SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

LAT...LON 4253 7773 4254 7767 4259 7766 4258 7737
      4271 7736 4277 7731 4277 7699 4287 7699
      4293 7696 4277 7681 4230 7745 4217 7775

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:49 PM ESTSpecial Weather StatementBGMSchuyler, Steuben, Tompkins56 min
Jan 19, 9:33 PM ESTWinter Storm WarningBGMOneida11 hr
Jan 19, 9:56 PM ESTSpecial Weather StatementBGMBroome, Chemung, Chenango, Cortland, Madison, Tioga and 1 more2 hr
Jan 20, 5:19 AM ESTWinter Weather AdvisoryBGMBroome, Chemung, Delaware, Steuben, Sullivan, Tioga6 hr
Jan 20, 11:44 AM ESTWinter Weather AdvisoryBGMBroome, Chemung, Delaware, Steuben, Sullivan, Tioga25 hr

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.